Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 261, NWS Louisville, KY

July 20, 2018Floyd County, Harrison County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Jul 20, 2018, 8:13 PM EDT for Floyd County, Harrison County, Indiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2018, 8:13 PM EDT (00:13 UTC)
Expired
Jul 20, 2018, 8:45 PM EDT
In force
32 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Floyd County, IN, Harrison County, IN

The radar

The Louisville radar (KLVX), 40 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 1:37 PM EDTTornado WatchSPC7 hr
Jul 20, 7:22 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2018-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2018-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1684 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

756 
WUUS53 KLMK 210013
SVRLMK
INC043-061-210045-
/O.NEW.KLMK.SV.W.0261.180721T0013Z-180721T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
813 PM EDT FRI JUL 20 2018

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Northeastern Harrison County in south central Indiana...
  Floyd County in south central Indiana...

* Until 845 PM EDT.

* At 812 PM EDT, a severe thunderstorm was located 9 miles southwest
  of New Providence Town, moving east at 35 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  New Albany, Clarksville, Sellersburg, Galena, Greenville, 
  Navilleton, Edwardsville, Byrneville, and Bradford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 300 AM EDT for south central
Indiana...and central Kentucky.

LAT...LON 3835 8576 3834 8579 3833 8580 3832 8578
      3831 8580 3829 8579 3827 8583 3825 8584
      3832 8610 3839 8609 3840 8580
TIME...MOT...LOC 0012Z 277DEG 32KT 3835 8602 

HAIL...1.00IN
WIND...<50MPH
 
$$

13
2 follow-up statements
625 
WWUS53 KLMK 210033
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
833 PM EDT FRI JUL 20 2018

INC061-210042-
/O.CAN.KLMK.SV.W.0261.000000T0000Z-180721T0045Z/
Harrison IN-
833 PM EDT FRI JUL 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARRISON COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 300 AM EDT for south central
Indiana...and central Kentucky.

LAT...LON 3835 8576 3834 8579 3833 8580 3832 8578
      3831 8580 3829 8579 3828 8582 3827 8583
      3825 8584 3831 8601 3833 8601 3833 8603
      3839 8603 3840 8581
TIME...MOT...LOC 0032Z 271DEG 31KT 3833 8578 3836 8600 

$$

INC043-210045-
/O.CON.KLMK.SV.W.0261.000000T0000Z-180721T0045Z/
Floyd IN-
833 PM EDT FRI JUL 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR FLOYD COUNTY...

At 832 PM EDT, severe thunderstorms were located along a line
extending from near New Albany to 8 miles southwest of New Providence
Town, moving east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
New Albany, Galena, Greenville, Navilleton, Edwardsville and Floyds
Knobs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A Tornado Watch remains in effect until 300 AM EDT for south central
Indiana...and central Kentucky.

LAT...LON 3835 8576 3834 8579 3833 8580 3832 8578
      3831 8580 3829 8579 3828 8582 3827 8583
      3825 8584 3831 8601 3833 8601 3833 8603
      3839 8603 3840 8581
TIME...MOT...LOC 0032Z 271DEG 31KT 3833 8578 3836 8600 

HAIL...0.75IN
WIND...60MPH
 
$$

13
211 
WWUS53 KLMK 210045
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
845 PM EDT FRI JUL 20 2018

INC043-210054-
/O.EXP.KLMK.SV.W.0261.000000T0000Z-180721T0045Z/
Floyd IN-
845 PM EDT FRI JUL 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR FLOYD COUNTY WILL EXPIRE AT
845 PM EDT...
            
The storms which prompted the warning have weakened below severe 
limits. Therefore, the warning will be allowed to expire.  However 
gusty winds and heavy rain are still possible with these 
thunderstorms, especially in the Floyds Knobs area.

A Tornado Watch remains in effect until 300 AM EDT for south central
Indiana.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville  Facebook page, or tweet your
report using hashtag L, M, K, spotter.

LAT...LON 3835 8576 3834 8579 3833 8580 3832 8578
      3831 8580 3829 8579 3828 8582 3827 8583
      3825 8584 3831 8601 3833 8601 3833 8603
      3839 8603 3840 8581
TIME...MOT...LOC 0044Z 277DEG 32KT 3832 8565 3835 8587 

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 7:40 PM EDT, 33 minutes earlier.

Area forecast discussion, Jul 20, 7:40 PM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
740 PM EDT Fri Jul 20 2018

.Forecast Update...
Issued at 740 PM EDT Fri Jul 20 2018

Storms have redeveloped over southern Indiana and will proceed
southeast across central Kentucky this evening. Though there is some
convective inhibition behind the earlier storms east of Interstate
65, there is still strong flow aloft and strong low level shear
ahead of a surface boundary over southern Indiana. SPC has issued a
Tornado Watch for southern Indiana and central Kentucky ahead of the
storms, though the watch will likely be able to be gradually
canceled early from north to south as the storms move through.

&&

.Short Term...(This evening through Saturday)
Issued at 310 PM EDT Fri Jul 20 2018

...Severe Weather Outbreak Ongoing...

Severe convection is underway across southern Indiana and just into
north central Kentucky. Strong instability and unseasonably strong
wind fields aloft are supporting supercells focused along a NE-SW
oriented boundary now pushing east of I-65. We have had at least one
video confirmation of a tornado in Harrison County, Indiana, and
several reports of hail golfball size or larger. Expect this threat
to continue as we head toward sunset. Tornado threat will be
greatest along and NE of a boundary that currently runs from near
Madison, Indiana southeastward to near LEX. Surface winds remain at
least somewhat backed in this area.

Hi-res models continue to suggest at least one or two rounds of
additional development into the evening, and either of these
impulses could congeal into a linear feature with the potential for
significant wind damage.

Overall threat for flooding is fairly low as these storms remain
progressive. However, any repeated heavy rainfall, especially in
urban areas, could result in localized flooding.

Storms should wind down around midnight, with the rest of the
overnight remaining quiet, although on the muggy side. Strong upper
low settling over Lake Michigan will support mainly diurnal
convection on Saturday. The morning should remain dry, but will
carry likely POPs after 18Z Sat. Could still see a few strong
storms, mainly in south-central Kentucky, but the threat for more
organized severe wx should remain south and east of our area.

.Long Term...(Saturday night through Friday)
Issued at 315 PM EDT Fri Jul 20 2018

Unseasonably strong upper low will slowly make its way into the Deep
South by Monday. Will continue high POPs on Sunday, with mainly
diurnally driven convection. Wind fields continue to weaken, so not
expecting much organization to it.

Once the upper low is to our south and east on Monday, we'll trend
back into a more typical summertime pattern. Westerlies remain to
our north with a weak bagginess over the Deep South. Expect
seasonable temps, typical summertime mugginess, with scattered
afternoon thunderstorms possible each day.

&&

.Aviation...(00Z TAF Issuance)
Issued at 711 PM EDT Fri Jul 20 2018

Scattered storms, some severe, will continue to develop this evening
ahead of a cold front stretching from Indiana to the Ozarks. Will
account for these storms in the first few hours of the TAFs.

The overnight hours after the storms will be quiet with VFR
conditions, though southwest breezes will stay up around 7 knots.

On Saturday a secondary front dropping down from a surface low over
northern Indiana will cause scattered afternoon storms to develop
once again.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...13
Short Term...RAS
Long Term...RAS
Aviation...13
Hazardous weather outlook, Jul 20, 7:32 PM EDT, 41 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
732 PM EDT Fri Jul 20 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-212345-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
732 PM EDT Fri Jul 20 2018 /632 PM CDT Fri Jul 20 2018/

...TORNADO WATCH 294 IN EFFECT UNTIL 3 AM EDT /2 AM CDT/ SATURDAY...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Severe storms are expected through this evening. Damaging winds,
large hail, and tornadoes are all threats along with very heavy
rainfall and intense frequent lightning. Have a way to receive
weather warnings and a plan of action. The storms should be out of
the area around or shortly after midnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Afternoon thunderstorms are expected Saturday and Sunday. A few
strong storms are possible on Saturday afternoon, mainly in south
central Kentucky. The main threats will be gusty winds and heavy
rainfall.

Scattered afternoon and evening storms are expected each day through
the next work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through this evening.

13

In the hours before

Local storm report, Jul 20, 7:42 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
742 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             2 ESE MARROWBONE        36.81N 85.47W
07/20/2018  E1.75 INCH       CUMBERLAND         KY   PUBLIC

&&

CM
Local storm report, Jul 20, 7:46 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
746 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     TSTM WND DMG     1 SSW MIDDLEBURG        37.34N 84.82W
07/20/2018                   CASEY              KY   911 CALL CENTER

            TREES BLOCKING THE ROAD ON N KY 501.

&&

CCM
Local storm report, Jul 20, 7:54 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
754 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     BROWNSBORO              38.36N 85.50W
07/20/2018                   OLDHAM             KY   PUBLIC

            REPORTED AT 7511 HWY 329 CRESTWOOD TREES AND
            POWERLINES DOWN.

&&

CM
Local storm report, Jul 20, 8:04 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
804 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HAIL             4 SE GRADYVILLE         37.05N 85.37W
07/20/2018  E1.75 INCH       ADAIR              KY   BROADCAST MEDIA

            VIEWER REPORT OF HAIL A LITTLE LARGER THAN
            GOLF BALL SIZE NEAR COLUMBIA.

&&

CCM
Local storm report, Jul 20, 8:08 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
808 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             1 ENE ELK HORN          37.32N 85.27W
07/20/2018  E1.00 INCH       TAYLOR             KY   TRAINED SPOTTER

&&

MRC
Local storm report, Jul 20, 8:10 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
810 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             TOMPKINSVILLE           36.70N 85.69W
07/20/2018  E1.00 INCH       MONROE             KY   PUBLIC

            REPORTED AT TOMPKINSVILLE.

&&

CM

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:16 PM EDTSpecial Weather StatementLMKHarrison29 min
Jul 20, 8:21 PM EDTSevere Thunderstorm WarningLMKPerry24 min
Jul 20, 8:35 PM EDTAreal Flood AdvisoryLMKClark, Floyd3 hr
Jul 20, 8:36 PM EDTSevere Thunderstorm WarningLMKCrawford, Orange24 min
Jul 20, 8:53 PM EDTFlash Flood WarningLMKClark3 hr
Jul 20, 8:56 PM EDTSevere Thunderstorm WarningLMKHarrison19 min
Jul 20, 9:08 PM EDTSpecial Weather StatementLMKFloyd22 min
Jul 20, 9:19 PM EDTSevere Thunderstorm WarningLMKFloyd, Harrison26 min
Jul 20, 9:21 PM EDTSevere Thunderstorm WarningLMKHarrison24 min
Jul 20, 9:32 PM EDTSevere Thunderstorm WarningLMKClark28 min
Jul 20, 9:35 PM EDTSevere Thunderstorm WarningLMKFloyd, Harrison25 min
Jul 20, 9:48 PM EDTSpecial Weather StatementLMKPerry27 min
Jul 20, 9:55 PM EDTSevere Thunderstorm WarningLMKPerry35 min
Jul 20, 10:13 PM EDTSevere Thunderstorm WarningLMKPerry32 min
Jul 20, 10:19 PM EDTSevere Thunderstorm WarningLMKHarrison, Perry26 min
Jul 20, 10:40 PM EDTSevere Thunderstorm WarningLMKHarrison50 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.